Alert archive / Kansas / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 237, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at Jul 19, 2001, 7:28 PM CDT for Doniphan County, Kansas. It was in force for 62 min. 2 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Jul 19, 2001, 7:28 PM CDT (00:28 UTC)
- Expired
- Jul 19, 2001, 8:30 PM CDT
- In force
- 62 min
- Issued by
- NWS Kansas City, MO
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Doniphan County, KS
The radar
The Topeka radar (KTWX), 127 km from the middle of the area, began a volume at 00:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 19, 7:30 PM CDT | Thunderstorm Wind 52 E | Iowa Pt, KS | |
| Jul 19, 7:45 PM CDT | Thunderstorm Wind 52 E | Troy, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 19, 6:30 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 0.5 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2381 J/kg
- Mixed-layer CIN
- -80 J/kg
- Mixed-layer LCL
- 1640 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 65 m²/s²
- 0-3 km storm-relative helicity
- 103 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KEAX 200029
SVRMCI
KSC043-200130-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
728 PM CDT THU JUL 19 2001
THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
DONIPHAN COUNTY IN NORTHEAST KANSAS
* UNTIL 830 PM CDT
* AT 728 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM OVER HIGHLAND...OR ABOUT 15 MILES EAST OF
HIAWATHA...MOVING SOUTHEAST AT 25 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
SPARKS AT 735 PM CDT
FANNING AT 740 PM CDT
TROY AT 750 PM CDT
WATHENA AT 805 PM CDT
THIS SEVERE THUNDERSTORM WILL LIKELY PRODUCE WINDS IN EXCESS OF 75
MPH. FOR YOUR SAFETY...MOVE INDOORS...AND STAY AWAY FROM WINDOWS.
REMEMBER...LIGHTNING IS A THREAT FROM ALL THUNDERSTORMS.
LAT...LON 3999 9532 3965 9533 3965 9514 3963 9506
3968 9499 3974 9498 3973 9488" 3975 9493
3982 9490 3990 9494 3987 9511 3990 9513
3991 9520
$$
KOCHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 2:22 PM CDT, 5 hours 6 minutes earlier.
Area forecast discussion, Jul 19, 2:22 PM CDT, 5 hours 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 222 PM CDT WED JUL 18 2001 ...HEAT...THUNDERSTORMS AND POTENTIAL FOR HEAVY RAIN EVENT TONIGHT ARE THE MAIN FORECAST CHALLENGES FOR THIS PACKAGE... SURFACE ANALYSIS FROM EARLY THIS AFTERNOON SHOWS A COUPLE OF OUTFLOW BOUNDRIES IN THE AREA. ONE LIES NEAR HIGHWAY 36 AND HAS GENERATED SOME WEAK SHOWERS/TSTORMS. THE OTHER BOUNDRY STRETCHES FROM NEAR KVIH TO KCOU. PROFILERS SHOW WAA AT 700MB SO DIURNAL ACTIVITY COULD STRUGGLE THIS AFTERNOON WITH LACK OF DEEP LAYER CONVERGENCE. STILL WITH TEMPS IN THE MID 90S AND EXTREME AMOUNTS OF CAPE SOUTH OF THE MISSOURI RIVER A FEW SEVERE STORMS ARE POSSIBLE LATE THIS AFTERNOON AND THIS EVENING. THE ATMOSPHERE SEEMS PRIMED FOR NOCTURNAL ACTIVITY OVER NERN KS AND NWRN MO AGAIN TONIGHT. THE COMBINATION OF THE LEFT OVER OUTFLOW BOUNDRY IN NERN KS/SERN NEBR...LLJ FOCUS INTO THE AREA...AND ABUNDANT MOISTURE WILL INDICATE HEAVY RAIN POTENTIAL. MODELS SUGGEST FAVORABLE WAA ADVECTION FROM MID EVENING THRU EARLY MORNING SO A WINDOW OF AT LEAST 6 HRS OF HEAVY RAIN POSSIBLE. WILL INCLUDE FLASH FLOOD WATCH FOR COUNTIES FROM THE METRO NORTH TO THE IOWA BORDER THROUGH EARLY MORNING. AREAS SOUTH OF THE MISSOURI RIVER WILL HAVE NO PROBLEM REACHING HEAT CRITERIA FOR EXCESSIVE HEAT WARNING TODAY. KSTJ WILL LIKELY NOT REACH HEAT INDEX OF 105 TODAY. CONVECTIVE REMNANTS TOMORROW MORNING WILL BE TOUGH TO PROG...BUT WILL MOST LIKELY RESIDE OVER NERN MO. SO WILL CONTINUE WITH SAME EXCESSIVE HEAT WARNING CONFIGURATION AS TODAY. HOT...HUMID CONDITIONS WILL CONTINUE THROUGH AT LEAST SATURDAY SO WILL TACK ON AN ADDITIONAL DAY TO THE WARNING. IN THE EXTENDED...NOT MUCH CHANGE TO CURRENT PKG. SHRTWVS CONTINUE TO ROUND THE RIDGE...BUT HARD TO TIME/PLACE. NEXT BEST CHC FOR PCPN LOOKS TO BE WITH SFC FRNT MOVING DOWN FROM THE NRN PLAINS. H5 RIDGE DOES FLATTEN SOMEWHAT SO DOES NOT LOOK OUT OF THE QUESTION. WILL PLAN ON KEEPING POPS IN TUES-THURS WITH MINOR COOL DOWN TWDS THE END OF THE WEEK. .EAX... FLASH FLOOD WATCH MO...ZONES 001-002-011>013-020-021-028-029-037 KS...ZONES 025-102>105 EX-CESSIVE HEAT WARNING MO...ZONES 020>022-028>031-037>040-043>046-053-054 KS...ALL ZONES 93/27
In the hours before
Local storm report, Jul 19, 6:14 PM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
614 PM CDT THU JUL 19 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0610 PM SWEET SPGS MO 2 INCH HAIL
07/19/01 SALINE REPORTED BY COOPERATIVE
OBSERVER.Nearby
Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.